Viagra may boost a man's performance in the bedroom, but researchers are warning that it may also cause a sudden loss of hearing.
And, Viagra is not the only erectile dysfunction drug to have this effect, for others like Cialis and Levitra also seem to reduce hearing in men.
The research was first carried out by two researchers at an Air Force hospital in Bangalore, India who reported that a 44-year-old man had suddenly lost his hearing after taking Viagra for 15 days, reports Wired Science.
The report was published in the Journal of Laryngology & Otology in April this year. Since then, researchers have unearthed more cases of men losing their hearing after taking the drugs.
The FDA has issued a warning and revised the labels of Cialis, Levitra, and Viagra.
On its website the FDA states that it "found a total of 29 reports of sudden hearing loss, both with and without accompanying vestibular symptoms (tinnitus, vertigo or dizziness), in strong temporal relationship to dosing with Viagra (sildenafil), Cialis (tadalafil) or Levitra (vardenadil)."
It adds: "Hearing loss was also reported in a few patients in clinical trials of these drugs. There have also been cases of hearing loss reported in patients using Revatio (sildenafil) for the treatment of pulmonary arterial hypertension (PAH). Though no causal relationship has been demonstrated, FDA believed that the strong temporal relationship between the use of PDE5 inhibitors and sudden hearing loss in these cases warranted revisions to the product labeling for the drug class."
A chemical called cyclic GMP is necessary for men to sustain an erection is what makes some people susceptible to this fate.